Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 331, NWS Lubbock, TX

September 17, 2005Crosby County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 17, 2005, 6:24 PM CDT for Crosby County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2005, 6:24 PM CDT (23:24 UTC)
Expired
Sep 17, 2005, 7:15 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Crosby County, TX

The radar

The Lubbock radar (KLBB), 45 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 172324
SVRLUB
TXC107-180015-
/O.NEW.KLUB.SV.W.0331.050917T2324Z-050918T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT SAT SEP 17 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSBY COUNTY IN NORTHWEST TEXAS

* UNTIL 715 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  LORENZO...OR 16 MILES WEST OF CROSBYTON...MOVING NORTHEAST AT 30
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RALLS...
  LORENZO...CONE AND CROSBYTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3364 10106 3363 10131 3361 10133 3361 10150
      3360 10156 3380 10156 3383 10153 3383 10106

$$
1 follow-up statement
000 
WWUS54 KLUB 172347
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
647 PM CDT SAT SEP 17 2005

TXC107-180015-
/O.CON.KLUB.SV.W.0331.000000T0000Z-050918T0015Z/
CROSBY TX-
647 PM CDT SAT SEP 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
CROSBY COUNTY...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CONE...OR 12 MILES SOUTH OF FLOYDADA...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3364 10106 3363 10131 3363 10134 3363 10148
      3360 10156 3380 10156 3383 10153 3383 10106

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:07 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 17, 3:07 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT SAT SEP 17 2005

.SHORT TERM...
DEEP CONVECTION LOOKING LESS AND LESS LIKELY FOR LATER THIS
AFTERNOON AND EVENING. NOT READY TO RULE IT OUT JUST YET...BUT
SURFACE TEMPS HAVE RISEN CLOSE TO SUPPOSED CONVECTIVE TEMPS FROM 12Z
RAOBS BUT HARDLY ANY CU IF ANY HAS DEVELOPED ANYWHERE NEAR FA. LAPS
19Z IMAGES CONTINUE TO SUGGEST FORMIDABLE CIN OVER MOST OF THE
REGION. THE EXCEPTION IS OVER EXTREME SOUTHWEST SECTIONS AND INTO
SOUTHEAST NM WHERE PERHAPS A FEW SMALL CU HAVE FORMED PER VISIBLE
IMAGE. NAM 18Z RUN STILL BREAKS OUT SOME CONVECTION AFTER 00Z OVER
WESTERN SECTIONS AND THERE COULD BE JUST ENOUGH FORCING FOR THIS TO
OCCUR SO WILL LEAVE CURRENT POP/WX/QPF GRIDS AS INHERITED WITH ONLY
SOME MINOR ADJUSTMENTS. AMOUNT OF INSTABILITY AND VERTICAL WIND
PROFILES ARE FAVORABLE FOR SEVERE THUNDERSTORMS SHOULD INITIATION
OCCUR AND THIS IS SOMETHING WE WILL HAVE TO WATCH THROUGH THE EARLY
EVENING HOURS. ANY STORMS THAT DEVELOP SHOULD WEAKEN QUICKLY AFTER
SUNSET.

STORMS LOOK EVEN LESS LIKELY ON SUNDAY AFTERNOON AS LOW LEVEL WINDS
VEER TO THE SOUTHWEST AND DEWPOINTS DECREASE SOME. WILL KEEP POP GRIDS
LESS THAN 20 FOR THE AFTERNOON HOURS. VEERED WIND PROFILE WILL
RESULT IN A BETTER DOWNSLOPE COMPONENT THAN WE HAVE HAD LAST FEW
DAYS WHICH SHOULD RESULT IN WARMER AFTERNOON TEMPERATURES...ALTHOUGH
THE MAV NUMBERS ARE PROBABLY STILL A LITTLE HIGH.

.LONG TERM...
UPPER RIDGE TO EXPAND WWD OVER WEST TEXAS EARLY IN THE PERIOD.
MID/UPPER LEVEL MOISTURE TO BE DISPLACED NWWD AS A RESULT. WILL SEE
POPS DECREASE FURTHER MONDAY ALTHOUGH A WEAK COLD FRONT WILL BE ON
THE DOORSTEP LATE IN THE DAY. THINK THAT CAP WILL HOLD AND MOISTURE
THIN ENOUGH TO KEEP MENTION OF POPS OUT OF THE FORECAST FOR NOW.
WILL HAVE TO WATCH ANOTHER FRONT THURSDAY/FRIDAY AS SHORTWAVE TROUGH
MOVES ACROSS THE NORTHERN TIER OF STATES AND FLATTENS THE RIDGE.
HOWEVER EXPECT FRONT TO STAY TO THE NORTH AND POPS NEAR NIL ATTM.
OTHERWISE RIDGE TO DOMINATE WITH MOSTLY CLEAR SKIES AND ABOVE NORMAL
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  95  63  90 /  20  10  10  10
TULIA         66  96  64  92 /  20  10  10  10
PLAINVIEW     66  97  65  93 /  20  10  10  10
LEVELLAND     66  97  65  93 /  20  10  10  10
LUBBOCK       69  95  65  94 /  20  10  10  10
BROWNFIELD    67  99  66  95 /  20  10  10  10
CHILDRESS     70  98  68  95 /  10  10  10  10
SPUR          70  99  66  96 /  10  10  10  10
ASPERMONT     74 100  69  97 /  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/07
Hazardous weather outlook, Sep 17, 11:45 AM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT SAT SEP 17 2005

TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1145 AM CDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN
TEXAS PANHANDLE. A WARM AND MOIST AIRMASS WAS IN PLACE ACROSS THE
REGION. STRONG SURFACE HEATING AND A WEAK DISTURBANCE MAY COMBINE
TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...PARTICULARLY ON THE CAPROCK. HOWEVER...THERE IS A WARM LAYER OF
AIR PRESENT AROUND 8000 FEET AND THIS MAY PRECLUDE THUNDERSTORM
DEVELOPMENT COMPLETELY.

IF THUNDERSTORMS DO DEVELOP THE COMBINATION OF A VERY UNSTABLE
AIRMASS AND A FAVORABLE VERTICAL WIND PROFILE WILL RESULT IN AT
LEAST A FEW SEVERE STORMS. HAIL UP TO THE SIZE OF GOLFBALLS AND
WIND GUSTS TO 70 MPH COULD OCCUR WITH ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 17, 5:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
523 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             4 W SLATON              33.44N 101.71W
09/17/2005  2.00 INCH        LUBBOCK            TX   BROADCAST MEDIA

            GOLFBALL TO HEN EGG HAIL COVERING THE GROUND

&&
Local storm report, Sep 17, 5:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
546 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 W SLATON              33.44N 101.71W
09/17/2005  2.75 INCH        LUBBOCK            TX   STORM CHASER

            GOLFBALL...TENNIS BALL AND BASEBALL HAIL COVERING THE
            GROUND. HAIL LASTED 4 MINUTES.

&&
Local storm report, Sep 17, 5:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
548 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             SLATON                  33.44N 101.64W
09/17/2005  1.75 INCH        LUBBOCK            TX   FIRE DEPT/RESCUE

            HAIL HAS BEEN FALLING FOR 5 MINUTES

&&
Local storm report, Sep 17, 5:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
552 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HALE CENTER             34.06N 101.84W
09/17/2005  1.00 INCH        HALE               TX   TRAINED SPOTTER

            SKYWARN SPOTTER

&&
Local storm report, Sep 17, 6:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
619 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             2 N FLOYDADA            34.01N 101.34W
09/17/2005  0.88 INCH        FLOYD              TX   FIRE DEPT/RESCUE

0616 PM     HAIL             4 S FLOYDADA            33.93N 101.34W
09/17/2005  0.88 INCH        FLOYD              TX   FIRE DEPT/RESCUE

&&
Local storm report, Sep 17, 6:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
622 PM CDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     2 NE FLOYDADA           34.00N 101.31W
09/17/2005  68 MPH           FLOYD              TX   MESONET

            MEASURED BY TEXAS TECH WEST TEXAS MESONET

&&

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:03 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn27 min
Sep 17, 5:18 PM CDTSevere Thunderstorm WarningLUBHale57 min
Sep 17, 5:30 PM CDTSevere Thunderstorm WarningLUBLubbock45 min
Sep 17, 5:52 PM CDTSevere Thunderstorm WarningLUBFloyd53 min
Sep 17, 6:33 PM CDTSevere Thunderstorm WarningLUBLubbock42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.